Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 164, NWS Midland/Odessa, TX

June 19, 2014Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2014, 4:23 PM CDT for Culberson County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 4:23 PM CDT (21:23 UTC)
Expired
Jun 19, 2014, 5:30 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS54 KMAF 192123
SVRMAF
TXC109-192230-
/O.NEW.KMAF.SV.W.0164.140619T2123Z-140619T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 530 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL CULBERSON COUNTY...OR 28 MILES EAST OF PINE
  SPRINGS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN CULBERSON COUNTY...
  NORTHEASTERN CULBERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3199 10404 3161 10407 3164 10445 3196 10445
TIME...MOT...LOC 2123Z 255DEG 11KT 3181 10433

$$
1 follow-up statement
039 
WWUS54 KMAF 192140
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU JUN 19 2014

TXC109-192150-
/O.CAN.KMAF.SV.W.0164.000000T0000Z-140619T2230Z/
CULBERSON-
440 PM CDT THU JUN 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CULBERSON COUNTY
IS CANCELLED...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. THE STORM COULD
STILL PRODUCE GUSTY WINDS OVER 45 MPH AND SMALL HAIL...IN ADDITION TO
HEAVY RAINFALL.  

LAT...LON 3199 10404 3161 10407 3164 10445 3196 10445
TIME...MOT...LOC 2140Z 255DEG 11KT 3182 10427

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:08 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 19, 3:08 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT Thu Jun 19 2014

.DISCUSSION...
Low level moisture has been able to push westward into the mountains
today courtesy of a weak surface trough in that location. Strong
heating along with the moisture has allowed the airmass to become
pretty unstable across much of the forecast area east of the
trough. Upper level weakness developing within the upper ridge
should combined with the instability to produce the chance of
thunderstorms tonight across much of southeast New Mexico and west
Texas. Some of the storms will be severe this evening with the
best chance across Lea county New Mexico and the Northwest Permian
Basin south to the western Permian Basin where the shear and cape
will be maximized. Precipitation should decrease in areal coverage
as the evening progresses and overnight. The one exception will be
across Terrell county and eastern Brewster and eastern Pecos
counties where an mcv is progged to drift northward into that
area after midnight. In those locations will increase pops to
chance to likely after midnight.

For Friday and Saturday a weak upper level shear axis is progged
to bisect the area (remnants of mcv). The much stronger portion of
the axis is progged to reside across the Big Bend and the lower
Trans Pecos region so will keep the chance of showers and thunderstorms
going in those locations. Was not confident enough to include
the mention of precipitation elsewhere given the lack of any
significant discernible signals.

A transition to an unstable northwesterly flow aloft regime will
take place Sunday through the middle of next week due to an upper
level ridge progged to reside across northern Mexico. This would
allow disturbances to track into the forecast area from the
northwest and generate at least a daily slight chance of
thunderstorms across portions of the forecast area. Trying to
pinpoint details this far out is difficult. For now have isolated
to slight chance of thunderstorms across mainly southeast New
Mexico and the northern Permian Basin closest to any invading
disturbances in the mid level northwest flow. By Sunday
temperatures are expected to be above normal due to warming
temperatures aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  86  65  90  /  40   0  10  10
BIG SPRING TX              68  87  68  90  /  30   0  10  10
CARLSBAD NM                66  89  66  93  /  30   0  10  10
DRYDEN TX                  71  87  72  89  /  30  40  20  20
FORT STOCKTON TX           67  86  66  88  /  20  20  10  10
GUADALUPE PASS TX          63  82  61  88  /  20  10  10  10
HOBBS NM                   65  87  61  91  /  40   0  10  10
MARFA TX                   57  79  57  82  /  20  30  20  20
MIDLAND INTL AIRPORT TX    68  86  67  89  /  30  10  10  10
ODESSA TX                  67  86  67  90  /  30  10  10  10
WINK TX                    68  90  69  92  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/12
Hazardous weather outlook, Jun 19, 1:42 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU JUN 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY
ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING
PLAINS AND WESTERN PERMIAN BASIN.  A FEW STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL EXPECTED.  ALSO...STRONGER STORMS WILL
BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 3:25 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT THU JUN 19 2014

NMZ028-029-033-192100-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
225 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA AND NORTHEASTERN EDDY COUNTIES UNTIL 300 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF BUCKEYE AT
225 PM MDT...MOVING NORTHEAST AT 15 MPH. THIS STORM IS APPROACHING
NEW MEXICO HIGHWAY 529.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3303 10349 3282 10329 3258 10371 3272 10385
TIME...MOT...LOC 2025Z 230DEG 12KT 3272 10369

HUFFMAN
Special weather statement, Jun 19, 3:32 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT THU JUN 19 2014

NMZ029-192115-
NORTHERN LEA COUNTY-
232 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL LEA COUNTY UNTIL 315 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF CROSSROADS AT 232
PM MDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3357 10319 3333 10320 3329 10342 3352 10349
TIME...MOT...LOC 2032Z 343DEG 14KT 3343 10334
Special weather statement, Jun 19, 4:13 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT THU JUN 19 2014

TXZ057-058-258-192215-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
413 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CULBERSON COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY
AT 412 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE DEVELOPING OVER NORTHEASTERN CULBERSON COUNTY...ALL OF WHICH
WERE MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3199 10451 3198 10428 3199 10407 3177 10405
      3155 10410 3144 10440 3163 10455 3181 10451
TIME...MOT...LOC 2112Z 277DEG 18KT 3180 10434
Special weather statement, Jun 19, 4:13 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT THU JUN 19 2014

NMZ029-033-192145-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
313 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL LEA COUNTY UNTIL 345 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 312
PM MDT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL AND GUSTS NEAR
55 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3311 10338 3290 10366 3296 10379 3297 10377
      3320 10378 3321 10377 3322 10377 3328 10377
TIME...MOT...LOC 2112Z 212DEG 14KT 3303 10364

HUFFMAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSpecial Weather StatementMAFGlasscock40 min
Jun 18, 7:16 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Dawson, Ector, Gaines, Martin and 3 more59 min
Jun 18, 7:40 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Jun 18, 7:51 PM CDTSpecial Weather StatementMAFGlasscock, Martin39 min
Jun 18, 7:53 PM CDTSevere Thunderstorm WarningMAFDawson, Ector, Glasscock, Howard, Martin, Midland67 min
Jun 18, 8:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jun 18, 8:19 PM CDTSpecial Weather StatementMAFMartin26 min
Jun 18, 8:21 PM CDTSpecial Weather StatementMAFEctor24 min
Jun 18, 8:36 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jun 18, 9:04 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland56 min
Jun 19, 3:32 PM CDTSpecial Weather StatementMAFCochran43 min
Jun 19, 4:13 PM CDTSpecial Weather StatementMAFCulberson62 min
Jun 19, 4:49 PM CDTSpecial Weather StatementMAF41 min
Jun 19, 5:07 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 19, 6:23 PM CDTSpecial Weather StatementMAFYoakum37 min
Jun 19, 6:54 PM CDTSpecial Weather StatementMAFJeff Davis, Loving, Reeves36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.